Michigan, 2004

Winter Storm in Michigan, December 20 to 21, 2004

December 20 to 21, 2004 · NWS MQT · 6 events in 6 counties and zones

A southerly flow ahead of a strong Alberta clipper system produced heavy lake enhanced snows for counties downwind of Lake Michigan on the 20th and the early morning of the 21st. Strong southerly winds gusting to around 40 mph also resulted in near blizzard conditions across portions of Alger, Delta, Menominee, Luce and Schoolcraft counties due to extreme blowing and drifting of snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A southerly flow ahead of a strong Alberta clipper system produced heavy lake enhanced snows for counties downwind of Lake Michigan on the 20th and the early morning of the 21st. Strong southerly winds gusting to around 40 mph also resulted in near blizzard conditions across portions of Alger, Delta, Menominee, Luce and Schoolcraft counties due to extreme blowing and drifting of snow. Roads become quickly snowpacked and hazardous which led to numerous minor accidents. The storm also forced the temporary closure of U.S. Highway 2 between Rapid River in Delta County and Manistique in Schoolcraft County as well as closing many area schools. 24-hour snowfall totals included 10 inches at Menominee, several 10 to 12 inch reports in Schoolcraft County, 12 inches at Grand Marais in Alger County and 12 inches at Newberry in Luce County. Cold Arctic air behind the system then dumped heavy lake effect snows over Ontonagon County on the 21st. Rockland reported a 12- hour snowfall amount of 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 20, 4:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 20, 4:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST MON DEC 20 2004

.DISCUSSION...

INCREASING ISENTROPIC LIFT AHEAD OF A WARM FRONT IS SPREADING SNOW
ACROSS UPPER MICHIGAN EARLY THIS MORNING. SURFACE OBS ACROSS
MINNESOTA AND NORTHERN WI INDICATE WARMING TEMPERATURES AS WINDS
PICK UP FROM THE SOUTH. KMQT RADAR ALSO SHOWS INCREASING SNOW SHIELD
OVER THE WESTERN CWA...AND AT 08Z IWD VISIBILITY HAS DROPPED TO 2
1/2 MILES WITH WINDS FROM THE SOUTH AT 15MPH WITH GUSTS TO 25 MPH.
EXPECT THESE CONDITIONS TO SPREAD EASTWARD THIS MORNING...WITH WINDS
INCREASING AS WELL. NO CHANGES NEEDED FOR TODAYS HEADLINES.

WITH UPPER SUPPORT DIMINISHING AND LOW-MID LEVEL DIVERGENCE SETTING
IN BEHIND THE WARM FRONT...MOST OF THE WEST AND CENTRAL PORTIONS OF
THE CWA SHOULD SEE A BREAK IN SNOWFALL ACTIVITY BY THIS EVENING.
PREFER THE SLIGHTLY SLOWER GFS SOLUTION OVER THE ETA...WHICH KEEPS
THE SOUTHWESTERLY FLOW AND SNOW SHOWERS OVER THE FAR EASTERN CWA
INTO THE LATE EVENING HOURS. HAVE EXTENDED THE WINTER STORM WARNING
FOR SCHOOLCRAFT AND LUCE COUNTIES UNTIL 06Z TO ACCOUNT FOR THE
ADDITIONAL SNOWFALL. OTHERWISE...DRYING TREND SHOULD CONTINUE
OVERNIGHT AS WARM FRONT PASSES THROUGH AND WEAK RIDGING SLIDES
OVERHEAD BETWEEN UPPER LEVEL DISTURBANCES. SECOND SHORTWAVE ROTATING
AROUND THE UPPER LOW WILL PUSH INTO UPPER MICHIGAN TUE AND BRING
BACK COLD ARCTIC AIR TO THE UPPER GREAT LAKES.

SNOW SHOWERS SHOULD SPREAD FROM WEST TO EAST ON TUE AS COLD FRONT
MOVES THROUGH...AND 850MB TEMPS DROP INTO THE UPPER MINUS TEENS TO
NEAR -20C ACROSS THE WESTERN PART OF LAKE SUPERIOR AND THE WESTERN
ZONES. LOOKS LIKE STRONG NORTHWESTERLY WINDS BEHIND THIS FRONT...SO
THE FAR WESTERN CWA WOULD SEE AREAS OF BLOWING SNOW...AND THE FAR
NORTH EASTERN CWA AS WELL LATE TUE AFTERNOON. LAKE EFFECT SNOW LOOKS
BETTER FOR THE NORTHWEST FAVORED SNOWBELTS ON TUE NIGHT AND INTO WED
WITH BETTER CONVERGENCE AND LAKE SURFACE INSTABILITY. HAVE BUMPED UP
THE 12-HOUR SNOWFALL AMOUNTS TO AROUND 3 TO 5 INCHES FOR TUE NIGHT
AND WED FOR THE WESTERN AND NORTHEAST CWA AS THE GFS FORECAST
SOUNDINGS DEPICT GOOD MOISTURE PROFILE AND INVERSION HEIGHTS OF 5K
TO 6K FEET. WINTER WEATHER HEADLINES WILL PROBABLY BE NEEDED FOR
THESE AREAS TUE NIGHT INTO WED.

NO CHANGES MADE BEYOND WED AS SOME SLIGHT UNCERTAINTY APPEARS WITH
HOW MODELS HANDLE THE SURFACE LOW TRACKING FROM NEAR LOUISIANA TO
THE EASTERN GREAT LAKES. 18Z DGEX AND 19/00Z ECMWF SHOWS A SLIGHTLY
FASTER SOLUTION AND A MORE EASTERLY TRACK...WHILE 00Z GFS AND UKMET
SHOW SIMILAR OUTPUT TRACKING THE LOW ACROSS LAKE ERIE ON THU.
HOWEVER...THE 19/12Z ECMWF SHOWS SIGNS OF TRENDING TOWARD THE
GFS/UKMET SOLUTIONS...WHICH SHOW A DECENT PRESSURE GRADIENT AND
STRONG NORTHERLY FLOW FOR UPPER MICHIGAN.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
GALE WARNING AND HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR
WINTER STORM WARNING UNTIL 6 PM EST TODAY MIZ007
WINTER STORM WARNING UNTIL 1 AM TUE MIZ013-014-085
SNOW AND BLOWING SNOW ADVISORY UNTIL 12 PM EST TODAY MIZ002-009
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM EST TODAY
    MIZ001-003>006-010>012-084

&&

LAROSA
Hazardous weather outlook, Dec 20, 4:45 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EST MON DEC 20 2004

MIZ001>007-009>014-084-085-211300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
445 AM EST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD FROM WEST TO EAST TODAY ACROSS WEST AND CENTRAL
UPPER MICHIGAN...WITH TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES
POSSIBLE MAINLY WEST OF A LINE FROM MUNISING TO ESCANABA. LOCATIONS
EAST OF THIS LINE CAN EXPECT AMOUNTS OF 6 TO 10 INCHES BY LATE THIS
EVENING FROM LAKE EFFECT SNOW SHOWERS FROM LAKE MICHIGAN...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE NEAR BLANEY PARK AND NEWBERRY. WIND
SPEEDS OF 20 TO 30 MPH WILL ALSO CREATE AREAS OF BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITIES. SEE THE LATEST WINTER
WEATHER STATEMENTS FOR THESE AREAS FOR ADDITIONAL INFORMATION.

GALES AND HEAVY FREEZING SPRAY ARE EXPECTED ON LAKE SUPERIOR TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW AND BLOWING SNOW WILL AGAIN DEVELOP ACROSS WEST AND
CENTRAL UPPER MICHIGAN TUESDAY AND TUESDAY NIGHT AND CONTINUE
THROUGH THURSDAY. MODERATE SNOWFALL ACCUMULATIONS CAN BE
EXPECTED...ESPECIALLY NEAR LAKE SUPERIOR.

WIND CHILLS WILL DROP TO 25 TO 35 BELOW ZERO AFTER MIDNIGHT TUESDAY
NIGHT AND THEN RISE WEDNESDAY AFTERNOON.

HEAVY FREEZING SPRAY WILL OCCUR ON LAKE SUPERIOR FROM TUESDAY INTO
WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Alger

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Winter Storm, Delta

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Winter Storm, Northern Schoolcraft

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Winter Storm, Southern Schoolcraft

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
December 21, 10:00 AM EST to 10:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430096, 5430097, 5430098, 5430099, 5430100, 5430101.